I’ve been back from our vacation for a week now and am slowly transitioning from beach clothes, sunscreen, papaya, and tuna to raincoats, umbrellas, and Thanksgiving preparations. It was a good trip and although it took me a while, I genuinely relaxed into the sun and warm sea. I came home calm and hopeful, exhausted though after a ten hour flight and two days of driving home from Los Angeles.
Once home, I checked in with Tabitha, my psych nurse, and we decided it was the right time for me to continue tapering off Effexor (venlafaxine). In January, I was taking 300 mg/day and not doing well at all. Between February and July, I weaned myself down to a dose of 75 mg/day, with many physical side effects I wrote about earlier. Since July, I’ve stayed at 75 mg, and a lot of the time I’ve felt better. Still, anytime I change anything at all, such as a supplement to help me sleep, all the crazy side effects kick in again, and I’ve never fully got rid of the tingling sensations and muscle contractions. Tabitha also told me a few days ago that she just learned that Effexor can interfere with insulin function. Given my prediabetes, this is one more reason to get this damn medicine out of my system.
So six days ago, I started taking 3 beads (around 3 mg) out of my Effexor capsules. We were thinking maybe I could take 3 beads out every three or four days, depending on how I feel. Tabitha told me she had another patient who removed 3 beads every three days and who reported that she sometimes felt bad the second day but okay on the third day.
I don’t know why it should be different for me, but it is. It’s been six days, and every day I feel worse. My sleep is disrupted at night by all the tingling, and I have no energy during the day. In the mornings, I am sometimes bent in half from the muscle contractions. I have a lot of negative thoughts swirling in my head, at night especially.
My plan now is to wait until the withdrawal effects diminish and then make future decreases one bead at a time, maybe only one bead per week. So this could take a very long time–a bead a week means this could take me a year and a half.
Deep breath. Okay. It might not really take that long. Or it might. The important thing is for me to put in place whatever I can to take care of myself, to stay as active as possible, to keep working, to protect my mood, while I go through this. Because even if it takes a ridiculous year and a half, I want this poison out of my system.
(And a little part of me says: oh, forget the poison. Just run away to a small, tropical island. Stay there, and you’ll feel just fine.)